DOI: https://dx.doi.org/10.18203/2319-2003.ijbcp20214122
Published: 2021-10-22

Are all adverse effects undesirable? a case of chemotherapy induced adverse effect- an exception!?

Divyashanthi Chellathambi Malathi, Raman Palanisamy Priyadharsini, Dhivya Elango

Abstract


Targeted cancer therapies, a recent development in cancer chemotherapy are drugs that block the growth and spread of cancer by interfering with specific molecules which are responsible for the progression of cancer, among which tyrosine kinase inhibitors play an important role. Erlotinib is a tyrosine kinase inhibitor that targets the epidermal growth factor receptor and is a promising drug for the treatment of non-small cell lung cancers and unresectable metastatic pancreatic cancers. Adverse drug reactions are noxious and unintended responses to drugs that occur at doses normally used in man. Cancer chemotherapeutics are well known to cause a wide range of adverse effects from mild to serious ones. All anticancer drugs cause alopecia, gastrointestinal disturbances, skin and hair changes as they affect all the rapidly proliferating cells in addition to cancer cells. Erlotinib causes some less serious adverse effects, one of which is trichomegaly which is presented here in this case report. Though adverse reactions are generally undesirable, trichomegaly induced by erlotinib could be considered as a marker of good tumor response to treatment and a positive outcome. Moreover, this adverse effect could be exploited in the treatment of madarosis for which currently, treatment options are very few.


Keywords


Targeted cancer therapy, Trichomegaly, Favourable, Adverse drug reaction, Madarosis

Full Text:

PDF

References


Tsimberidou AM. Targeted therapy in cancer. Cancer Chemother Pharmacol. 2015;76(6):1113-32.

Gray H. Trichomegaly or movie lashes. Stanford Med Bull. 1944;2:157-8.

Wang SB, Lei KJ, Liu JP, Jia YM. Eyelash trichomegaly following treatment with erlotinib in a non-small cell lung cancer patient: A case report and literature review. Oncol Lett. 2015;10(2):954-6.

Albanell J, Rojo F, Averbuch S, Feyereislova A, Mascaro JM, Herbst R, et al. Pharmacodynamic studies of the epidermal growth factor receptor inhibitor ZD1839 in skin from cancer patients: histopathologic and molecular consequences of receptor inhibition. J Clin Oncol. 2002;20(1):110-24.

Rosenberger BR, Albert M. Acquired trichomegaly with topiramate. J Am Acad Dermatol. 2005;53(2):362-3.

Vergou T, Stratigos AJ, Karapanagiotou EM, Matekovits AE, Dilana KD, Tsimboukis S, et al. Facial hypertrichosis and trichomegaly developing in patients treated with the epidermal growth factor receptor inhibitor erlotinib. J Am Acad Dermatol. 2010;63(2):56-8.

Hansen LA, Alexander N, Hogan ME, Sundberg JP, Dlugosz A, Threadgill DW, et al. Genetically null mice reveal a central role for epidermal growth factor receptor in the differentiation of the hair follicle and normal hair development. Am J Pathol. 1997;150(6):1959-75.

Westphalen CB, Kukiolka T, Garlipp B, Hahn L, Fuchs M, Malfertheiner P, et al. Correlation of skin rash and overall survival in patients with pancreatic cancer treated with gemcitabine and erlotinib - results from a non-interventional multi-center study. BMC Cancer. 2020;20(1):155.

Soler R, Chachoua A, Hammond LA, Rowinsky EK, Huberman M, Karp D, et al. Determinants of tumor response and survival with erlotinib in patients with non--small-cell lung cancer. J Clin Oncol. 2004;22(16):3238-47.

Jeon SH, Ryu JS, Choi GS, Kim JS, Kwon HY, Kim MS, et al. Erlotinib induced trichomegaly of the eyelashes. Tuberc Respir Dis. 2013;74(1):37-40.